Virginia, 2019

Flash Flood in Virginia, July 15, 2019

July 15, 2019 · NWS RNK · 1 event in 1 county or zone

Training of thunderstorms produced 4 to locally 6 inches of rain over a short period of time during the evening of July 15th along a portion of Little Back Creek and a few of its associated tributaries in extreme western Bath County, VA. This resulted in flooding across both Little Back Creek Road and Mountain Valley Road around where they intersect one another, temporarily closing both roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Training of thunderstorms produced 4 to locally 6 inches of rain over a short period of time during the evening of July 15th along a portion of Little Back Creek and a few of its associated tributaries in extreme western Bath County, VA. This resulted in flooding across both Little Back Creek Road and Mountain Valley Road around where they intersect one another, temporarily closing both roads. The annual recurrence interval for the rainfall from this event was estimated by radar to be at least a 200-year (.005 annual exceedance probability) over a 3-hour duration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 2:50 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
350 PM EDT Mon Jul 15 2019

.SYNOPSIS...
A ridge of high pressure will start shifting east to the coast
tonight into Tuesday, as a low pressure trough over the Ohio Valley
begins heading eastward. This system will bring increased tropical
moisture across our area Wednesday into Thursday. A ridge of high
pressure will again try to gain a foothold over our region for the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 245 PM EDT Monday...

Isolated to scattered showers and storms will continue across parts
of the area through the remainder of the afternoon, and linger into
the evening hours. A few may remain until midnight. The activity
continues to be focused near an old frontal boundary that has been
fluctuating across the region the past couple of days. It has been
stuck under a shortwave ridge, and has had very little in the way of
a steering flow to move it along.

Overnight, we are expecting another situation where eastern sections
of the region experience more clear skies than clouds, but with the
opposite over the mountains. A return of areas of low level cloud
cover and some patchy river/mountain valley fog is expected. The
greatest concentration will be in parts of the Greenbrier and New
River basins. Also, a change from last night, some eastern sections
that receive some rainfall this evening, will have an increased
chance of patchy fog by morning. Areas along and north of the James
River basin look the most promising based upon the latest radar and
meso-scale forecast trends.

For Tuesday, we expect the trend of increasing coverage of afternoon
showers and storms to continue. The axis of the upper level
shortwave ridge is expected to shift closer to the coast, and an
upper level trough across the Lower Ohio Valley will start making
headway eastward. This transition will help weaken the cap aloft,
increase dynamics, and thus make shower and storm development a bit
easier. Plus, the old frontal boundary will still be washed out
across the region, and there will be lingering boundaries still
around from this evening's convection for daytime heating to use as
a focal point of initiation.

Temperatures will continue to be on the mild side for this time of
year. Lows tonight are expected to range from the mid to upper 60s
across the mountains with lower 70s across the Piedmont. Highs on
Tuesday are forecast in the mid to upper 80s across the mountains
with 90 to 95 across the Piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Weather for mid-week will feature remnants from Barry, the crux
of the upper support passing to our north, but with an axis of
vorticity trailing to the south as the closed feature begins to
shear into an open wave. Instability from Wednesday into
Thursday is expected to be plentiful, so anticipate scattered to
numerous showers with embedded thunderstorms.

Models suggest the most favorable time frame for measurable
rainfall directly associated with the tropical remnants will be
from Wednesday afternoon through Thursday morning... the vort
axis passing overhead at that time. QPF is forecast to be the
heaviest from the Ohio Valley into the western slopes where
westerly flow aloft will act to enhance the rainfall, but as the
system crosses the Appalachians, precip production is expected
to go down per westerly downslope flow. Attm our 1-3 day
forecast rain totals average from about an inch of QPF on the
western slopes to a general quarter of an inch across the
piedmont. Temperatures are expected to be seasonally warm,
tempered to some degree by the showers and anticipated cloud
cover. The high dewpoints however, with readings forecast in the
70s, will maintain the mugginess.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

For Friday and into the upcoming weekend... the upper ridge
strengthens with potential for 500 mb heights to test 595 dm.
As such, pattern favors some very warm temperatures for the
weekend, 85h Temps of +23 to +24 deg C, yeilding surface
readings well into the 90s east of the Blue Ridge. Dewpoints
are also expected to remain elevated, so heat indices may
eclipse 100 for several days in a row...potentially testing 105
degrees by Saturday. Some relief may come from pop-up
afternoon/evening showers and thundershowers, but coverage is
expected to be limited per lack of any significant forcing
mechanism and overall subsidence from the upper level ridging.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 135 PM EDT Monday...

VFR conditions are expected across most of the region through
the 24 hour TAF forecast period concluding at 18Z/2PM Tuesday.
The exception will be brief, isolated sub-VFR conditions under
the isolated showers/storms that develop this afternoon and
linger into the evening hours. Most of these will be distributed
along and west of a KTNB-KROA-KLYH line. Also, later tonight,
some IFR/MVFR stratus ceilings will be possible over parts of
southeast West Virginia and neighboring sections of southwest
Virginia for a few hours before sunrise and a couple of hours
after sunrise. Patchy mountain/river valley fog is also
possible. Winds will be generally light through the forecast
period. While the isolated showers and storms are expected to
dissipate this evening, look for additional ones to develop by
mid-day Tuesday.

Confidence in the above aviation forecast is moderate to high.

.Extended Aviation Discussion...

The occurrence of sub-VFR conditions will increase Wednesday
into Thursday as a shortwave trough approaches and the crosses
the area, bringing along with it the tropical moisture
associated with the remnants of T.D. Barry. Expect an increase
in shower and thunderstorm coverage, and subsequent late
night/early morning stratus/fog.

By Friday into Saturday, a shortwave ridge returns overhead, and
this will curtail, but not remove the potential for diurnally
based showers and storms, with the focus for most activity
across the mountains. Depending upon ground moisture for the
days heading into the weekend, late night/early morning fog
could again be a possibility.

Confidence in the above aviation scenario is moderate.

&&

.EQUIPMENT...
As of 400 PM EDT Monday...

The ceilometer at LWB is having periodic problems which may
cause intermittent loss of data.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS
EQUIPMENT...DS
Hazardous weather outlook, Jul 15, 2:41 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
341 PM EDT Mon Jul 15 2019

NCZ001>004-018>020-VAZ007-009>018-022-023-032-WVZ042>044-507-508-
161945-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Roanoke-Botetourt-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
341 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ033-034-043>045-058-059-161945-
Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Halifax-Charlotte-
341 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may reach or exceed 100 degrees Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-161945-
Alleghany VA-Bath-Rockbridge-
341 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-046-047-161945-
Amherst-Appomattox-Buckingham-
341 PM EDT Mon Jul 15 2019

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values may reach or exceed 100 degrees Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 5:21 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Mon Jul 15 2019

VAZ010-012-013-152245-
Pulaski-Bland-Wythe-
621 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT WYTHE, BLAND, AND PULASKI
COUNTIES...

Until 645 PM EDT.

At 620 PM EDT, a strong thunderstorm was located near Wytheville,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Pulaski...
Wytheville...
Max Meadows...
Long Spur...
and Fort Chiswell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3719 8090 3718 8089 3715 8085 3714 8084
      3704 8070 3683 8102 3698 8116
TIME...MOT...LOC 2220Z 230DEG 15KT 3698 8104

RR
Special weather statement, Jul 15, 5:33 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
633 PM EDT Mon Jul 15 2019

VAZ014-152300-
Montgomery-
633 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...

Until 700 PM EDT.

At 633 PM EDT, a strong thunderstorm was located over Blacksburg,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Prices Fork...
and Merrimac.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3714 8033 3710 8048 3719 8053 3720 8051
      3721 8052 3721 8053 3726 8056 3728 8050
      3732 8043 3733 8041
TIME...MOT...LOC 2233Z 248DEG 22KT 3724 8042

RR
Special weather statement, Jul 15, 5:38 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT Mon Jul 15 2019

VAZ018-023-034-152315-
Botetourt-Craig-Bedford-
638 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAIG, CENTRAL
BOTETOURT, AND WESTERN CRAIG COUNTIES...

Until 715 PM EDT.

At 637 PM EDT, a strong thunderstorm was located over Buchanan,
moving southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buchanan...
Troutville...
Montvale...
Eagle Rock...
and Oriskany.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 8011 3770 7989 3746 7943 3731 7972
TIME...MOT...LOC 2237Z 304DEG 22KT 3751 7971

RR
Special weather statement, Jul 15, 5:41 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
641 PM EDT Mon Jul 15 2019

VAZ007-010-152330-
Tazewell-Bland-
641 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL AND BLAND COUNTIES...

Until 730 PM EDT.

At 641 PM EDT, a strong thunderstorm was located near Burkes Garden,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bland...
Bluefield...
Tazewell...
Ceres...
and Bastian.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3726 8147 3727 8145 3727 8142 3731 8140
      3732 8137 3734 8136 3724 8123 3724 8122
      3711 8110 3704 8120 3705 8122 3702 8129
      3697 8135 3697 8137 3696 8138 3714 8158
TIME...MOT...LOC 2241Z 210DEG 12KT 3706 8140

RR
Special weather statement, Jul 15, 5:51 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 PM EDT Mon Jul 15 2019

VAZ045-046-059-152330-
Campbell-Appomattox-Charlotte-
651 PM EDT Mon Jul 15 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CAMPBELL, APPOMATTOX,
AND CHARLOTTE COUNTIES...

Until 730 PM EDT.

At 650 PM EDT, strong thunderstorms were clustered over Evergreen,
moving southeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Appomattox...
Keysville...
Charlotte Court House...
Phenix...
and Red House.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3696 7848 3711 7899 3731 7921 3738 7905
      3747 7873 3743 7868 3741 7864 3738 7863
      3739 7861 3738 7860 3734 7860 3727 7868
      3720 7869 3719 7864 3717 7864 3714 7859
      3715 7855 3713 7851 3709 7848 3708 7844
TIME...MOT...LOC 2250Z 302DEG 15KT 3728 7877

RR
Special weather statement, Jul 15, 5:57 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
657 PM EDT Mon Jul 15 2019

VAZ014-022-152330-
Montgomery-Roanoke-
657 PM EDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY AND WESTERN
ROANOKE COUNTIES...

Until 730 PM EDT.

At 656 PM EDT, a strong thunderstorm was located near Mc Donalds
Mill, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Shawsville...
Glenvar...
Mc Donalds Mill...
and Elliston-Lafayette.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3718 8008 3711 8032 3733 8041 3735 8035
      3737 8033 3734 8026 3736 8024 3738 8020
      3738 8017
TIME...MOT...LOC 2256Z 257DEG 25KT 3725 8028

RR

The radar

The Roanoke radar (KFCX), 126 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bath

When
July 15, 6:01 PM EST to 9:01 PM EST
Where
Bath County, 3.02 mi NW of Mountain Grove to 2.95 mi NW of Mountain Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
38.126, -79.925

A social media report stated that water was flowing over Route 39 and Route 601 from Big Turn Run and Little Back Creek. Sapling Woods Hollow, a small tributary of Little Back Creek also flooded a portion of Route 39.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848017.